Antidepressants won’t necessarily cure your depression, but they can help you manage its symptoms. Still, finding the right medication can take some trial and error. Not all medications work for all people.
It’s important to know the signs that a medication you’re taking may not be right for you.
Any serious changes in your emotions, positive or negative, can be a sign that you need to change your medication or adjust your dosage.
One thing to remember is that you shouldn't expect to feel better right away. Feeling like you’re instantly better may be a placebo effect -- you think it’s helping. Real help won’t happen that fast. You may notice that your symptoms ease some after 1 or 2 weeks, but it takes longer than that for your medication to have its full effect.
Signs Your Antidepressant Dose Is Too Low
No relief after 12 weeks. While you won’t notice changes from these medications overnight, you should start to feel some difference in 4 to 6 weeks, with the best results sometimes coming in 8 to 12 weeks. If you don’t feel better by 3 months or your symptoms get worse, let your doctor know.
Your depression gets worse. This can happen, especially if you’re taking other medications as well. Some can cause your antidepressants to act differently, and that can make your symptoms worse. Make sure your doctor knows about all medications you are taking.
Your symptoms come back. Sometimes you may feel better for a while, but then start to have depressive symptoms again. After they review your treatment history, your doctor may change your medication or increase your medication dosage.
Signs Your Antidepressant Dose Is Too High
The side effects are too much for you. As with any medication, antidepressants can come with side effects. The most common ones are nausea and diarrhea. They usually get better in a week or so.
You feel numb. Some people who take depression medications say that they don’t feel any emotions – happy or sad – as fully as they did before they began their prescription. This is called emotional blunting. Researchers aren’t sure if this is because of the medicines themselves or if the depression for these people isn’t completely managed. But if you feel that all your emotions seem weak, talk to your doctor. They may lower your prescribed dosage.
You have too much serotonin in your body. If you take one or more medications that raise your serotonin levels, it may become too much for your body to handle. When this happens, you have serotonin syndrome. Symptoms may include diarrhea, nausea, fever, and seizures. If it’s not treated, it can lead to breathing problems, coma, and death. If you have any of these symptoms within 24 hours of starting your medication or raising your dosage, get medical help right away. Always get immediate medical help for any seizure, no matter when it happens.
Talk to Your Doctor
Sometimes simple changes can make a big difference. Your doctor may suggest you take half a pill instead of a whole one and gradually increase the dose. Another option may be to change the time you take your medication, such as at night instead of during the day. But make sure to talk with your doctor before making any changes to how you take your medication.
In some cases, you might need to change medications. Follow your doctor’s instructions on how to do that. You’ll need to give your body time to get rid of the old medication and allow the new one to take effect. It’s a bit like resetting a clock and starting over.
What You Can Do
Lifestyle choices can affect how well an antidepressant works for you. It’s important to get enough rest and avoid recreational drugs and alcohol.
A good relationship with your doctor is also key, especially when you’re not feeling well or your medication isn’t working as you expected. And talk therapy works hand-in-hand with the right medication. It can help you understand your illness and manage stress and your emotions.